Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 68, NWS Birmingham, AL

March 4, 2020Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 4, 2020, 7:19 PM CST for Dallas County, Perry County, Alabama. It took effect at Mar 5, 2020, 1:45 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 7:19 PM CST (01:19 UTC)
In effect from
Mar 5, 2020, 1:45 PM CST
Expired
Mar 9, 2020, 8:06 PM CDT
In force
4 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 87 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River at Suttle (SUTA1).

Action stage
28 ft
Minor stage
32 ft
Moderate stage
43 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02424590, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 4, 6:15 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 4, 6:15 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
615 PM CST Wed Mar 4 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 307 PM CST Wed Mar 04 2020/
Through Thursday.

FLASH FLOOD POTENTIAL INCREASING ACROSS CENTRAL ALABAMA.

It has been a very wet day across central Alabama with numerous
showers and embedded thunderstorms spreading across the area. The
band of severe storms that raced eastward for areas south of I-85
earlier today produced a swath of 1-2 inches. North of I-85,
rainfall amounts of one-half to 1 inch have been observed over the
past 12 hours. An elevated band of low level convergence will
increase in a zone between I-20 and I-85 as the upper short wave
trof approaches the MS River. Deep layer forcing will overlap the
low level convergence band between 9 pm and 3 am, setting a period
of enhanced potential for flash flooding. The threat of flash
flooding should greatly diminish after sunrise as the stronger
forcing exits central Alabama. However, additional forcing
associated with the upper trof will keep showers going through the
morning hours and into the early afternoon. The rain will end
from west to east during the afternoon hours.

58/rose

.LONG TERM...
/Updated at 300 AM CST Wed Mar 04 2020/
Thursday night through Tuesday.

Dry weather will finally return Thursday night as the current storm
system moves east of the Carolinas. Temperatures on Friday will be
mild, but a deep trough over the eastern CONUS will produce breezy
conditions as high pressure moves in from the northwest. Cold
advection will arrive Friday evening, and widespread lower to mid
30s are expected for Saturday morning as northerly winds become
lighter. Dry conditions, with cool nights and mild afternoons, will
continue for the weekend as high pressures slowly shifts eastward
toward the Carolinas.

On Monday, a shortwave moving toward the Mississippi Valley will
induce southerly low-level flow and also provide adequate lift for
showers during the afternoon and into the overnight. Thought the
shortwave will move east of the area on Tuesday, some showers could
linger as southerly flow continues ahead of a decaying cold front.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Widespread rain showers will continue tonight into Thursday
morning across Central Alabama as a surface low moves eastward
across the northern gulf coast. MVFR and lower cigs should work
their way back in later tonight. Thunder is not out of the
question late tonight as the low nears the Alabama coast. Showers
should taper off during the Thursday afternoon from west to east
as the low moves away. Some clouds will linger in the afternoon
but cigs heights should lift some and clouds will start to
decrease in the west part of the state as drier air moves into the
area.

08

&&

.FIRE WEATHER...

A wet pattern will continue through Thursday morning with
widespread rainfall amounts of 1 to 3 inches. Drier and cooler
conditions return for Friday through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     48  54  38  55  31 / 100 100   0   0   0
Anniston    50  54  39  57  32 / 100 100   0   0   0
Birmingham  50  56  41  57  34 / 100  90   0   0   0
Tuscaloosa  51  59  42  60  35 / 100  90   0   0   0
Calera      50  56  41  58  34 / 100  90   0   0   0
Auburn      51  55  41  58  34 / 100 100  10   0   0
Montgomery  54  59  43  62  35 / 100  90   0   0   0
Troy        56  61  44  62  36 / 100  90   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&

58/87/08
Hazardous weather outlook, Mar 4, 12:34 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1234 PM CST Wed Mar 4 2020

ALZ011>015-017>050-052145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1234 PM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Periods of moderate to heavy rainfall could cause lead to flooding,
especially for areas along and south of Interstate 20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Due to recent periods of heavy rainfall, rises are expected along
area rivers. Please refer to the latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

In the hours before

Special weather statement, Mar 4, 1:28 PM CST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
128 PM CST Wed Mar 4 2020

ALZ040-042000-
Dallas AL-
128 PM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 200
PM CST...

At 127 PM CST, Doppler radar was tracking a strong thunderstorm near
Orrville, or 9 miles west of Selma, moving east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Gardner Island, Tyler, Old
Cahaba Park, Memorial Stadium, Burnsville, Dallas County Horse Arena,
Potter Station, Skyharbor Airport, Whites Bluff, Hazen, Craig Field
Aiport, Selma Drag Strip, Edmund Pettus Bridge and Selma University.

LAT...LON 3226 8726 3248 8726 3250 8688 3248 8689
      3246 8686 3244 8687 3243 8683 3242 8685
      3241 8685 3238 8682 3234 8682 3233 8685
      3231 8685 3230 8683 3228 8686
TIME...MOT...LOC 1927Z 260DEG 46KT 3237 8718

89^GSatterwhite
Special weather statement, Mar 4, 1:40 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CST Wed Mar 4 2020

ALZ041-042-042015-
Autauga AL-Lowndes AL-
140 PM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA AND NORTHERN
LOWNDES COUNTIES UNTIL 215 PM CST...

At 140 PM CST, Doppler radar was tracking a strong thunderstorm over
Selmont-West Selmont, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prattville, Autaugaville, White Hall, Lowndesboro, Benton, Booth,
Mulberry, Autauga County Airport, Manack and Robert F. Henry Lock And
Dam.

LAT...LON 3227 8686 3230 8683 3231 8685 3233 8685
      3234 8681 3236 8681 3241 8685 3243 8683
      3244 8687 3246 8686 3250 8688 3253 8645
      3240 8645 3241 8646 3238 8646 3236 8649
      3234 8650 3233 8647 3229 8649
TIME...MOT...LOC 1940Z 265DEG 45KT 3237 8700

89^GSatterwhite
Special weather statement, Mar 4, 2:14 PM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CST Wed Mar 4 2020

ALZ041-043-044-042100-
Autauga AL-Montgomery AL-Elmore AL-
214 PM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...SOUTHERN
ELMORE AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 300 PM CST...

At 214 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Booth to near Autauga County Airport.
Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northern Montgomery, Prattville, Millbrook, Wetumpka, Elmore,
Coosada, Eclectic, Hunter, Montgomery Zoo, Boylston, Bob Woodruff
Lake, Autauga County Airport, Emerald Mountain, Maxwell Air Force
Base, Blue Ridge, Lagoon Park, Gunter Air Force Base, Claud, Wetumpka
Municipal Airport and Ware.

LAT...LON 3253 8653 3263 8594 3245 8592 3245 8593
      3244 8596 3245 8598 3244 8598 3245 8599
      3245 8600 3243 8599 3236 8653
TIME...MOT...LOC 2014Z 262DEG 47KT 3255 8649 3237 8649

89^GSatterwhite
Local storm report, Mar 4, 4:22 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     TORNADO          2 WSW GREENSBORO        32.68N 87.62W
03/03/2020                   HALE               AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN NEAR ROYAL ESTATES
            DR AND TRACKED EASTWARD CROSSING HWY 69, HWY
            25, AND CR 61 BEFORE DISSIPATING NEAR CR 7.
            THE MOST SIGNIFICANT DAMAGE WAS NOTED NEAR
            THE BALLPARK ON HWY 69 AND CASHEW RD WHERE
            SEVERAL HOMES SUFFERED VARYING DEGREES OF
            DAMAGE. SOME MINOR STRUCTURAL DAMAGE WAS
            ALSO NOTED NEAR CENTREVILLE ST AND AVERY DR.
            NUMEROUS TREES WERE SNAPPED OR UPROOTED
            ALONG THE PATH. THE DAMAGE PATH WAS 4.34
            MILES LONG AND 220 YARDS WIDE AT ITS WIDEST
            POINT. MAX WINDS WERE 75 MPH.

&&

TG
Local storm report, Mar 4, 4:30 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     TORNADO          3 WSW TALLADEGA NATIONA 32.86N 87.05W
03/03/2020                   BIBB               AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN JUST WEST OF
            LIBERTY RD AND TRACKED EASTWARD CROSSING CR
            29, CR 49 AND HWY 82 BEFORE DISSIPATING EAST
            OF CR 36. A MANUFACTURED HOME WAS KNOCKED
            OFF ITS FOUNDATION ALONG LIBERTY RD. THREE
            HOMES WERE DAMAGED ALONG MAUDE TOWER RD AND
            CR 29. EXTENSIVE TREE DAMAGE WAS NOTED ALONG
            MUCH OF THE PATH. THE DAMAGE PATH WAS 6.21
            MILES LONG AND 525 YARDS WIDE AT ITS WIDEST
            POINT. MAX WINDS WERE 110 MPH.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:19 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 4, 7:25 PM CSTRiver Flood WarningBMXSumter6 days
Mar 5, 4:59 AM CSTSevere Thunderstorm WarningBMXBarbour23 min
Mar 5, 5:37 AM CSTAreal Flood WarningBMXBibb, Shelby, Tuscaloosa6 hr
Mar 5, 5:40 AM CSTAreal Flood WarningBMXTalladega6 hr
Mar 5, 8:31 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega35 hr
Mar 5, 9:16 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter34 hr
Mar 5, 9:16 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter51 hr
Mar 5, 9:19 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa31 hr
Mar 5, 9:55 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa32 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.